I Lean to One Side — What is This?
I suffer from Major Depression, Post-Traumatic Stress Disorder (PTSD), Panic Disorder with Agoraphobia, and Obsessive-Compulsive Disorder (OCD). My question is I often walk leaning to one side if I come under any kind of stress or within a foot of another individual. This happens even with people I really like and trust. In hallways or doorways it becomes difficult to navigate. I have tried straightening up on several occasions only for shooting pains to occur. On the occasion that I have to go shopping I try to mask it with a shopping cart but it still happens. On one occasion the store was very crowded, and I was almost in tears. I didn’t cry, and the shopping cart was not helping, and then it seemed that my legs were not wanting to move correctly. I again tried to mask this with the cart. When I got home everything was fine again.
The one time I did notice my gait was straight and I was walking in public is when I was angry about something. Can you shed some light on this for me so that I can give some response to the many comments I receive? I have even been accused of being intoxicated as I have to walk past people to go into or out of stores. And what if I were to be pulled over by the police and asked to get out of my car? Every police car I see puts me in a panic because of this. Please enlighten me on a cause. I am not a drinker, and I have been on several different medicines for the depression and friends, and this problems hasn’t changed.
Thanks for listening.
This is a very interesting symptom that would not normally be associated with Post-Traumatic Stress Disorder (PTSD), Panic Disorder with Agoraphobia, or Obsessive-Compulsive Disorder. As you describe the symptom, it involves:
- Physical leaning and pulling to one side. If it’s always the same side — that’s important.
- Increased symptoms in the presence of social anxiety
- Decreased symptoms when calm or when preoccupied (angry about something)
- Physical pain when you try to compensate for the leaning
- Movement of the muscle spasms into the legs, affecting gait at times
- At times, legs and walking are more difficult
Try Online Counseling: Get Personally Matched
(Please read our important explanation below.)
In my opinion, here are the most likely causes of your symptoms:
- EXTRAPYRAMIDAL SYMPTOMS (EPS):
- EPS is a neurological side effect of psychotropic medications, typically antipsychotic medications. EPS is created by medications that influence Dopamine in the brain and for that reason, EPS looks similiar to Parkinson’s Disease. Common side effects include 1) involuntary movements that can include the torso/legs, 2) tremors and muscle rigidity, 3) akathesia or uncontrollable restlessness, and 4) muscle contractions. EPS can pull your body to one side, roll your eyes up, eliminate arm swing when walking, and create a host of unusual muscle/body symptoms. When you mention being on several medications for several conditions, this is highly likely, expecially when you include physical pain when you struggle against the muscle contractions. If you suspect EPS, you need to contact your prescribing physician/psychiatrist immediately.
- TOURETTE’S OR TIC DISORDER:
- Tourette’s Disorder is a neurological disorder that involves “tics”. These involuntary actions can include vocal tics (throat clearing, grunting, etc.), facial tics such as eye blinking or grimacing, verbal tics (suddenly saying phrases aloud), and motor tics. The motor tics can involve head jerking, movement of the shoulders, and even movement of the torso. Tics increase under stress or when you try to control them and decrease when you are calm. Tourette’s is a possibility as OCD and Tourette’s Disorder are often found together.
- NEUROLOGICAL DISORDER:
- Some neurological disorders can produce the symptoms you describe, especially Cerebral Palsy. A mild form of Cerebral Palsy can affect only one side of the body and have limited symptoms. As it involves contractures of the muscles, trying to force the muscles would again produce pain and discomfort. This would be likely if the same muscle group is affected each time the leaning occurs. If the leaning changes sides, moves up and down in various locations of the body, then it’s not likely cerebral palsy.
- PSYCHIATRIC DISORDER:
- It is possible to have a purely psychological cause for your symptoms such as part of Obsessive-Compulsive Disorder or “Conversion Disorder” in which neurologic-like symptoms are produced by totally psychological issues such as conflicts or stress. It’s highly unlikely to be related to agoraphobia.
The most important recommendation I can offer is reporting this symptom to your psychiatrist. When experiencing unusual symptoms, many patients are hesitant to report them to their physician. You’ll need to pay attention to the symptom — write down what happens as well as when, what body parts are involved, under what circumstances, how long it lasts, etc. Is it always on the same side? How long has the symptom been present, and did it start after any change in medications?
Your symptoms need a complete assessment. Your physician/psychiatrist may request a neurological assessment and testing. It’s true that odd and usual symptoms occur from time to time, especially when taking medications. However, any symptom that involves muscle spasms and pain requires a complete medical assessment. If all medical evaluations come back negative, then we can consider possible psychiatric causes.
Please read our Important Disclaimer.
All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by Dr Greg Mulhauser, Managing Editor on .on and last reviewed or updated by